Hail, Hockley
- When
- March 19, 4:41 PM CST
- Where
- Hockley County, 1 mi SE of Anton
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.810, -102.158
A series of three supercell thunderstorms impacted the central South Plains of west Texas during the late afternoon and evening hours of the 19th. The initial storm erupted near the intersection of a dryline and warm front over Hockley and Lubbock Counties shortly before 17:00 CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A series of three supercell thunderstorms impacted the central South Plains of west Texas during the late afternoon and evening hours of the 19th. The initial storm erupted near the intersection of a dryline and warm front over Hockley and Lubbock Counties shortly before 17:00 CST. This storm quickly became supercellular, and produced large hail and a brief tornado as it tracked east-northeastward over southern Hale and Floyd Counties. Additional supercells developed near the same surface features through the evening hours. One storm produced a swath of damaging hail over portions of Lubbock County, including near Shallowater where very large hail up to the size of baseballs was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 19, 1:37 PM CST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 237 PM CDT SAT MAR 19 2011 .SHORT TERM... UA LOW OFF THE COAST OF OREGON CONTINUED TO DIG SSE AND THUS INDUCED SW FLOW ALOFT ACROSS THE SOUTHERN PLAINS. LOOKING AT THE SFC...THE COLD FRONT THAT MOVED SOUTH ACROSS THE CWA YESTERDAY MORNING SHOWED SIGNS OF A SLOW RETREAT NORTH...AS IT WAS SPATIALLY DISTRIBUTED NEAR AN WEST OF ASPERMONT TO SNYDER TO SEMINOLE LINE PER 20Z METAR ANALYSIS. THUS ISENTROPIC UPGLIDE SOUTH OF THE FRONTAL ZONE AND UPSLOPE SFC WINDS AIDED IN ISOLATED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE SOUTH PLAINS...MAINLY ACROSS SOUTHERN /NEAREST THE FRONTAL BOUNDARY/ AND EASTERN ZONES. A DRYLINE WAS SHAPING UP ACROSS EASTERN NEW MEXICO...AS SOME BUBBLING CU COMMENCED NEAR SANTA FE NEW MEXICO TO DELL CITY TEXAS. BROKEN TO OVERCAST CLOUD DECKS CONFINED TEMPS TO THE 50S AND 60S /WITH A FEW LOWER 70S SE/ ACROSS THE SOUTH PLAINS. ADDITIONAL STORM DEVELOPMENT IS POSSIBLE IF SKIES CONTINUE TO BREAK. THUS SOME STORMS COULD PULSATE TOWARDS STRONGER LEVELS DUE TO DAYTIME DESTABILIZATION. BIT OF DISCREPANCY EXISTS AMONGST MODELS IN REGARDS TO PRECIP EVOLUTION LATER THIS EVENING AND TONIGHT. THE NAM SOLUTION RETREATS THE FRONTAL BOUNDARY TO NEAR THE NORTHEASTERN ZONES THIS LATE THIS AFTERNOON/EARLY THIS EVENING...WITH BEST PRECIP DEVELOPING ALONG AND EAST OF THE BOUNDARY. MODEL SOUNDINGS EXHIBITED A CAPPING INVERSION ALBEIT WEAKENING AS LAPSE RATES STEEPEN WITH TIME...IN ADDITION TO MID-LEVEL INSTABILITY WITH PROGGED CAPE VALUES AOA 1500 J/KG ACROSS THE AFOREMENTIONED AREA AND SOUTHERN LOCALES. CONCURRENTLY...GENERALLY WEAK VORT MAX ENERGY EMBEDDED IN THE FLOW ALOFT IS PROGGED TO SWING NORTHEAST ACROSS THE SOUTHERN TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS WHICH MAY AID IN PROVIDING MESOSCALE FORCING FOR ASCENT PER THE NAM. FURTHERMORE THE NAM SOLUTION EXHIBITED A SHARPENING DRYLINE AS IT EDGES EASTWARD NEAR THE TEXAS/NEW MEXICO BORDER TONIGHT...WHICH WILL AID TO DRAW DRIER AIR /AND POSSIBLY STORMS ALTHOUGH THE NAM KEEPS IT DRY/ CLOSER TO THE REGION. THUS BEST PRECIP APPEARS TO SHIFT TO THE SOUTHEASTERN TEXAS PANHANDLE/ROLLING PLAINS TONIGHT...COINCIDING WITH THE RETREATING BOUNDARY...BEST LLJ /35-40 KTS/ AND MID-LEVEL INSTABILITY /AOA 1500 J/KG/. THE GFS SOLUTION ALSO DISPLAYS A RETREATING FROPA BUT AT A SLIGHTLY SLOWER PACE...AS IT IS SPATIALLY DISTRIBUTED ACROSS NORTHERN ZONES BY THIS EVENING. PRECIP IS ALSO SHOWN ALONG THE FRONTAL ZONE IN ADDITION TO CONVECTIVE SIGNALS FARTHER SOUTH AND WEST ALONG AND EAST OF A DRYLINE LATE TONIGHT. HENCE...THE GFS SOLUTION PUSHES THE DRYLINE FARTHER EAST TO THE FAR WESTERN ZONES...WHILE CONCURRENTLY A SLIGHTLY STRONGER DEPICTED UA VORT MAX SWINGS ACROSS THE NORTHERN AND NORTHWESTERN ZONES. QPF SIGNALS PREVAILS THROUGH EARLY SUNDAY MORNING ACROSS ALL BUT THE FAR WESTERN ZONES...AS PWATS NEAR 1.00 ACROSS LOCALES OFF THE CAPROCK PER SOUNDINGS. CURRENT THINKING IS THAT THE NAM IS TOO DRY AND THE GFS PERHAPS TOO WET AND WILL LEAN TOWARDS A BLEND OF THE SOLUTIONS. THUS...WILL MAINTAIN MENTIONABLE POPS THROUGH EARLY SUNDAY MORNING WITH BEST POPS SHIFTING EAST AND NORTH WITH TIME. MODEL SOUNDINGS DISPLAYED THE RE-ESTABLISHMENT OF LOW LEVEL MOISTENING AS THE LLJ RAMPS UP OVERNIGHT...HINTING AT THE DEVELOPMENT OF LOW CLOUDS AND POSSIBLE FOG PRODUCTION BY SUNDAY MORNING. BY SUNDAY AFTERNOON SFC LEE TROUGHING WILL DEVELOP NW OF THE REGION...THUS INDUCING BREEZY SOUTH TO SOUTHWESTERLY SFC WINDS. AS A RESULT...THE DRYLINE WILL PUSH EASTWARD NEARING THE EDGE OF THE CAPROCK AND AID TO TRANSPORT DRIER AIR ESPECIALLY ACROSS LOCALES ON THE CAPROCK. AS MID TO UPPER LEVEL THICKNESS VALUES INCREASE...TEMPS ARE ANTICIPATED TO WARM INTO THE LOWER TO MID 80S. THUS ABOVE NORMAL TEMPS AND DOWNSLOPING WIND CONDITIONS WILL DROP RELATIVE HUMIDITY VALUES TO BETWEEN 10 TO 15 PERCENT ACROSS CENTRAL AND WESTERN ZONES. EXPECTED LACK OF SIGNIFICANT RAINFALL ACROSS THE SAID AREA COMBINED WITH DRY FUELS AND THE ABOVE PARAMETERS WILL VALIDATE INCREASED FIRE WEATHER CONCERNS. ONLY MITIGATING FACTOR WILL BE 20-FOOT WINDS AS SPEEDS ARE ANTICIPATED TO REMAIN BELOW CRITICAL VALUES. HAVE KEPT POPS BELOW MENTIONABLE LEVELS ATTM FOR SUNDAY AFTERNOON DUE TO A CAPPING INVERSION PER SOUNDINGS AND A SLIGHTLY DIFFUSED/NON-SHARPENED DRYLINE. && .LONG TERM... THE MAIN FOCUS IN THE EXTENDED REMAINS ON THE UL TROF AND ASSOCIATED FIRE WX CONCERNS FOR TUE. HOWEVER...MODELS HAVE INCREASED THE LOW LVL MOISTURE SOME WITH THE LATEST RUN. THIS MAKE SENSE GIVEN THE AMOUNT OF PACIFIC MOISTURE ALREADY PUSHING ONSHORE WITH THIS SYSTEM. THAT BEING SAID THOUGH THE DRYLINE WILL NOT BE AS PRONOUNCED ACROSS THE FA THERE REMAINS ENOUGH DRY AIR BEHIND IT AFTER MIDDAY TUE FOR ELEVATED FIRE CONCERNS. OVER THE LAST COUPLE OF RUNS GUIDANCE HAS FINALLY INCREASED WIND SOME...THOUGH THE MEX DID DROP A MPH OR SO THIS LATE RUN DUE IN PART SLIGHTLY MORE MOISTURE EXPECTED. ALSO...SOUNDING PROFILES DON/T EXTEND THE STEEP LAPSE RATES AS FAR INTO THE MID LVLS AS IN PREVIOUS RUNS. AS THE UL TROF EXITS THE REGION A DRY COLD FRONT WILL PUSH THRU THE AREA ON WED...WITH RETURN FLOW BACK BY THU AS UL FLOW BECOMES MORE ZONAL. ALSO...THU THE LEE TROF/DRYLINE DEVELOPS AS A SHORTWAVE PUSHES ACROSS THE NRN PLAINS. AS THIS WAVE PROPAGATES EWARD THE DRYLINE WILL SLIDE INTO THE ERN ROLLING PLAINS BEFORE THE NEXT COLD FRONT BACKDOORS INTO THE SRN PANHANDLES. THIS SHOULD KEEP MOST TSTM DEVELOPMENT E OF THE AREA WHERE LESS OF A CAP EXIST. THOUGH...AS THE FRONT PUSHES SWARD AND LOW LVL MOISTURE INCREASE THERE IS SOME POTENTIAL FOR PRECIP MAINLY OFF THE CAPROCK. HOWEVER...WILL CONTINUE A DRY EXTENDED FORECAST AS CONFIDENCE REMAINS LOW. MEADOWS && .PRELIMINARY POINT TEMPS/POPS... FRIONA 44 80 44 79 46 / 20 0 0 0 0 TULIA 48 80 47 79 49 / 30 10 0 0 0 PLAINVIEW 49 79 48 79 50 / 30 10 0 0 0 LEVELLAND 48 82 50 82 51 / 20 0 0 0 0 LUBBOCK 51 83 52 82 53 / 30 10 10 10 10 DENVER CITY 49 83 52 83 53 / 30 0 10 0 10 BROWNFIELD 50 83 51 83 53 / 30 0 10 10 10 CHILDRESS 53 81 52 81 52 / 30 10 10 10 10 SPUR 52 81 52 83 53 / 30 10 10 10 0 ASPERMONT 55 84 56 83 56 / 20 10 10 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 26/40
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 503 PM CDT SAT MAR 19 2011 TXZ021>044-202215- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 503 PM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA THROUGH TONIGHT. A FEW STORMS MAY REACH SEVERE LEVELS WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON THE CAPROCK SUNDAY AFTERNOON AND WEST OF THE INTERSTATE 27 AND HIGHWAY 87 CORRIDOR MONDAY AFTERNOON. ON TUESDAY...WARM...DRY AND BREEZY CONDITIONS ARE EXPECTED TO SPREAD ACROSS THE ENTIRE OUTLOOK AREA BRINGING A GREATER THREAT OF CRITICAL FIRE WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 532 PM CDT SAT MAR 19 2011 TXZ028-029-034-035-192300- HALE-HOCKLEY-LAMB-LUBBOCK- 532 PM CDT SAT MAR 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY...LUBBOCK...LAMB AND HALE COUNTIES... AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF ABERNATHY TO 20 MILES SOUTHWEST OF ABERNATHY...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS TO 50 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THESE STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MCZ
The Lubbock radar (KLBB), 36 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
12 hail, 1 tornado, 1 heavy rain. Local standard time, as filed.
A storm chaser reported golfball size hail along Farm to Market Road 179 in extreme northwestern Lubbock County.
Skywarn storm spotters and chasers observed a brief tornado northeast of Abernathy shortly after 18:00 CST. Witnesses described a funnel cloud that extended three-quarters of the way to the ground beneath a ragged wall cloud. Dust was seen rotating on the ground beneath the visible funnel. No damage was reported.
Multiple public reports of large hail that ranged in size from nickels to golfballs were received between 18:42 CST and 18:46 CST in Levelland. No damage was reported.
The public reported quarter size hail along Farm to Market Road 378 south of Lockney.
Reports of quarter size hail were received along a swath on the east side of the city |of Plainview between 19:25 CST and 19:35 CST.
Storm chasers reported golfball size hail near Smyer. No damage was reported.
A supercell storm moved east-northeast from Hockley County and produced large hail along a swath from Shallowater to Lubbock's Preston Smith International Airport. Numerous reports of hail as large as golfballs, and briefly larger, were received. Minor damage to vehicles was reported.
The public reported baseball size hail just east of Shallowater shortly before 20:00 CST. One residence suffered damage when a skylight was broken by the hail. Damage to several roofs was additionally reported.
Storm chasers initially reported that quarter size hail had covered the ground in Abernathy at 21:13 CST. A swath of large hail accompanied the parent storm east-northeastward to near Petersburg through 21:47 CST. The Texas Tech University West Texas Mesonet site northeast of Abernathy was severely damaged by the hail.
Storm spotters reported that locally heavy rainfall associated with the severe storms resulted in water which briefly covered portions of Farm to Market Road 597 west of Abernathy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279609, 279610, 279611, 279612, 279613, 279614, 279617, 279620, 279623, 279622, 279634, 279635, 279637, 279636.